Some people bruise easily, others don't. However, if you suddenly notice that you are bruising excessively, from the slightest bump, you should bring this to the attention of your doctor because it may be a red flag that there is an underlying medical problem that needs attention post haste. Take into consideration that age plays a part in how easily you bruise and the medications that you may be taking can also exacerbate bruising.
Other People Are Reading
Physicians refer to a bruise as a contusion, which is the result of tiny blood vessels being broken or damaged as a result of an injury or blow to the skin, according to MedicineNet. Blood leaks as a result of the trauma and seeps into the surrounding body tissue. Often the injured area becomes raised. If a bruise is flat and purple in colour, blood has leaked into the top layer of the skin. This type of bruise is called an ecchymosis.
Frail Blood Vessels
A small child may fall flat on his face on the sidewalk and not have so much as a tiny bruise, whereas an older person can bump against a chair and later discover a huge bruise on his body. Older people bruise more easily because their blood vessels have become fragile.
If you are taking certain medications, this can cause you to bruise far more than you should. These medications, that interfere with blood clotting, include ibuprofen and naproxen, which are non-steroidal anti-inflammatories; arthritis medications; anticoagulants and aspirin. Warfarin, an anticoagulant (blood thinner), is known to cause extreme bruising. Prednisone, which is a cortisone medication, makes the blood vessels more fragile and this results in bruising.
If you have cirrhosis, which is a liver disease, or haemophilia, an inherited blood clotting condition this can result in bruising and potentially in life-threatening blood loss. According to Wrong Diagnosis, other medical conditions that can cause extreme bruising include leukaemia, aplastic anaemia, Von Willebrand's disease, immune disorders, Ehlers-Danlos syndrome, scurvy, blood vessel hemorrhaging and intravascular coagulation.
It Goes With the Territory
The Mayo Clinic notes that ageing skin is frail skin, as noted above. As people get older their skin begins to thin and they lose that cushion that is provided by that fatty layer that they had when they were younger. That cushion protected the capillaries from injury. In addition, as people age, their capillaries age, too, and their support tissues weaken. The capillary walls are frail and are apt to rupture at the slightest bump.
If you are taking dietary supplements, such as Ginkgo biloba or fish oil, this may increase your risk of bruising, according to the Mayo Clinic, because these supplements have a blood-thinning effect.
- 20 of the funniest online reviews ever
- 14 Biggest lies people tell in online dating sites
- Hilarious things Google thinks you're trying to search for